Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 69, NWS Blacksburg, VA

May 13, 2002Grayson County, Virginia; Ashe County, Watauga County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at May 13, 2002, 10:27 AM EDT for Grayson County, Virginia; Ashe County, Watauga County, North Carolina. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 13, 2002, 10:27 AM EDT (14:27 UTC)
Expired
May 13, 2002, 11:30 AM EDT
In force
63 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Ashe County, NC, Watauga County, NC, Grayson County, VA

The radar

The Roanoke radar (KFCX), 125 km from the middle of the area, began a volume at 14:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 11:15 AM EDTThunderstorm WindHelton, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 10:00 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 2.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2002-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2002-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
719 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
746 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 131427
SVRRNK
NCC009-189-VAC077-131530-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1026 AM EDT MON MAY 13 2002

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ASHE COUNTY IN NORTHWEST NORTH CAROLINA
  WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA
  WESTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 1130 AM EDT.

* AT 1026 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 10 MILES NORTHWEST OF WHITETOP TO
  8 MILES WEST OF BEECH MOUNTAIN...MOVING EAST AT 35 MPH.

WINDS UP TO 60 MPH CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THREATENED THROUGH 1115 AM EDT INCLUDE
  BEECH MOUNTAIN...
  WHITETOP...
  SUGAR GROVE...
  ASHLAND...
  TROUT DALE...
  LANSING...

<<CALL TO ACTION>>IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE
WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

06

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 10:05 AM EDT, 22 minutes earlier.

Area forecast discussion, May 13, 10:05 AM EDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1005 AM EDT MON MAY 13 2002

HAVE UPDATED ZONES TO ADD SEVERE THUNDERSTORM WATCH FOR ALL OF THE
CWA UNTIL 300 PM. OTHERWISE...ZONES WERE IN GOOD SHAPE...WILL ONLY
NEED TO UPDATE WHEN ABLE TO CLEAR WESTERN AREAS FROM THE THREAT OF
SEVERE WX.

.RNK...
NC...SEVERE THUNDERSTORM WATCH UNTIL 300 PM ALL COUNTIES.
VA...FLOOD WATCH TODAY VAZ007-VAZ009-VAZ019>020.
     SEVERE THUNDERSTORM WATCH UNTIL 300 PM ALL COUNTIES. WV...FLOOD
WATCH TODAY WVZ042>045.
     SEVERE THUNDERSTORM WATCH UNTIL 300 PM ALL COUNTIES.

In the hours before

Special weather statement, May 13, 8:38 AM EDT, 1 hour 49 minutes before
NCZ001-002-018-VAZ007-009-015-WVZ042-043-045-131430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
838 AM EDT MON MAY 13 2002

...STRONG THUNDERSTORMS APPROACHING THE AREA...

A LINE OF STRONG THUNDERSTORMS ARE MOVING EASTWARD OUT OF KENTUCKY
AND TENNESSEE...AND WILL BE APPROACHING THE NORTHERN MOUNTAINS OF
NORTH CAROLINA...THE MOUNTAIN EMPIRE REGION OF SOUTHWEST VIRGINIA...
AND SOUTHEASTERN WEST VIRGINIA AROUND 1000 AM. THESE STORMS ARE
SLOWLY WEAKENING...BUT ARE EXPECTED TO CONTAIN WIND GUSTS TO AROUND
40 MPH. A FEW OF THE STORMS MAY REMAIN STRONG ENOUGH TO PRODUCE
WIND GUSTS GREATER THAN 50 MPH...WHICH COULD DOWN TREES AND POWER
LINES.

PEOPLE IN THE PATH OF THESE STORMS SHOULD KEEP A CLOSE WATCH ON THE
WEATHER THIS MORNING. BE PREPARED TO SEEK SAFE INDOOR SHELTER
IF THREATENING WEATHER APPROACHES OR A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR
UPDATES.

JJ

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 10:13 AM EDTSevere Thunderstorm WarningRNKSmyth, Tazewell62 min
May 13, 10:46 AM EDTSevere Thunderstorm WarningRNKBland, Wythe59 min
May 13, 11:40 AM EDTSevere Thunderstorm WarningRNKPulaski35 min
May 13, 11:44 AM EDTSevere Thunderstorm WarningRNKFloyd, Montgomery61 min
May 13, 12:18 PM EDTSevere Thunderstorm WarningRNKFranklin, Roanoke, City of Roanoke, City of Salem57 min
May 13, 12:40 PM EDTSevere Thunderstorm WarningRNKBedford50 min
May 13, 1:10 PM EDTSevere Thunderstorm WarningRNKPittsylvania65 min
May 13, 1:38 PM EDTSevere Thunderstorm WarningRNKAmherst, Campbell22 min
May 13, 1:41 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Campbell19 min
May 13, 1:51 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham39 min
May 13, 5:14 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville46 min
May 13, 6:09 PM EDTSevere Thunderstorm WarningRNKHalifax51 min
May 13, 6:35 PM EDTSevere Thunderstorm WarningRNKCharlotte40 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.